Letters Section Editor: Robert M. Golub, MD, Senior Editor.
To the Editor: In their study on the effects of antiarrhythmic drugs for prevention of shocks from implantable cardioverter defibrillators (ICDs), Dr Connolly and colleagues1 classified these shocks as appropriate due to ventricular tachycardia or ventricular fibrillation or inappropriate due to supraventricular tachycardia. However, inappropriate shocks could be from other sources that cannot be suppressed by antiarrhythmic medications,2 and therefore should not be included in analysis. Such shocks occur as a result of oversensing of T waves in patients with hypertrophic cardiomyopathy, oversensing due to fracture of the leads, or electromagnetic interference from a variety of sources. The authors did not mention the number of such shocks and whether they were excluded from the analysis.
Wase A. Antiarrhythmic Therapy for Prevention of Implantable Cardioverter Defibrillator Shocks. JAMA. 2006;296(10):1229-1230. doi:10.1001/jama.296.10.1229-a